Alert archive / New York / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 78, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 12, 2007, 11:53 PM EDT for Erie County, New York. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2007, 11:53 PM EDT (03:53 UTC)
- Expired
- Jul 13, 2007, 12:26 AM EDT
- In force
- 33 min
- Issued by
- NWS Buffalo, NY
- Area
- Counties, with a storm outline in the text
County Erie County, NY
The radar
The Buffalo radar (KBUF), 37 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.9 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1617 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBUF 130352 SVRBUF NYC029-130500- /O.NEW.KBUF.SV.W.0078.070713T0353Z-070713T0500Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BUFFALO NY 1153 PM EDT THU JUL 12 2007 THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ERIE COUNTY IN WESTERN NEW YORK * UNTIL 100 AM EDT * AT 1150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR LAKE ERIE BEACH...OR ABOUT 15 MILES SOUTHWEST OF HAMBURG...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORTH COLLINS BY MIDNIGHT EDT... EDEN BY 1205 AM EDT... BOSTON BY 1215 AM EDT... COLDEN BY 1220 AM EDT... LAT...LON 4264 7914 4253 7899 4259 7849 4276 7852 $$ TJP
1 follow-up statement
000 WWUS51 KBUF 130426 SVSBUF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1225 AM EDT FRI JUL 13 2007 NYC029-130435- /O.CAN.KBUF.SV.W.0078.000000T0000Z-070713T0500Z/ ERIE NY- 1225 AM EDT FRI JUL 13 2007 ...THE SEVERE THUNDERSTORM WARNING FOR ERIE COUNTY IS CANCELLED... AT 1225 AM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED. HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE THROUGH 1 AM EDT. LAT...LON 4264 7914 4253 7899 4259 7849 4276 7852 $$ TJP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 11:18 PM EDT, 35 minutes earlier.
Area forecast discussion, Jul 12, 11:18 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1118 PM EDT THU JUL 12 2007 .SYNOPSIS... AN UPPER LOW WILL WORK ACROSS THE AREA TONIGHT AND FRIDAY...BRINGING THE CHANCE FOR SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL THEN BUILD ACROSS THE AREA WITH DRIER WEATHER FRIDAY NIGHT AND SATURDAY...BEFORE ANOTHER LOW PRESSURE SYSTEM CROSSES THE AREA BETWEEN LATER SATURDAY AFTERNOON AND SUNDAY MORNING WITH A SOMEWHAT BETTER CHANCE FOR SOME BENEFICIAL RAINS. AS FOR TEMPERATURES...SLIGHTLY COOLER THAN NORMAL BUT COMFORTABLE CONDITIONS WILL REMAIN IN PLACE THROUGH THE UPCOMING WEEKEND... BEFORE MORE SUMMERY CONDITIONS RETURN FOR EARLY NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... AS ANTICIPATED...A FAIRLY VIGOROUS SHORTWAVE IN COMBINATION WITH A COOL BUT UNSTABLE AIRMASS...IS IN THE PROCESS OF FIRING OFF A ROUND OF SCT -TSRA FOR THE REGION. SINCE THE FREEZING LEVEL HAS COME DOWN TO BLO 10K FT...THERE WILL BE A GREATER CHANCE FOR SOME SMALL HAIL WITH THE ACTIVITY. ONE STORM SOUTH OF BUFFALO HAS ALREADY PRODUCED MARBLE SIZED HAIL. THE STORMS WILL HAVE TO BE CLOSELY MONITORED FOR POSSIBLE WARNINGS. THE UNSTABLE AIRMASS IS BEING AIDED BY A WARM LAKE...WHICH AT THIS TIME OF YEAR CAN FURTHER FUEL CONVECTION. HAVE RAISED POPS TO 50 COVER THE WIDER AREAL COVERAGE. AS THE OVERNIGHT PROGRESSES...SOME SUBSIDENCE BEHIND THE FIRST SHORTWAVE MAY SQUELCH FURTHER ACTIVITY UNTIL AFTER DAYBREAK. DURING FRIDAY...THE INITIAL SHORTWAVE TROUGH/SURFACE REFLECTION WILL FINISH ITS TREK EAST ACROSS THE AREA IN THE MORNING...WITH 500 MB TEMPS BEGINNING TO MODERATE IN ITS WAKE...BUT STILL REMAINING COOL ENOUGH TO KEEP THINGS UNSTABLE AND ALLOW FOR THE POSSIBILITY OF AN ADDITIONAL ROUND OF CONVECTION IN THE AFTERNOON WHEN A SECONDARY SHORTWAVE/SURFACE TROUGH APPROACHES. THIS COULD BE PARTICULARLY TRUE ACROSS THE NIAGARA FRONTIER...WHERE THE LAKE BREEZE BOUNDARY OFF OF LAKE ERIE COULD INTERACT WITH A DEVELOPING WEST-NORTHWESTERLY FLOW ALOFT AND FOCUS CONVECTION FROM NIAGARA AND NORTHERN ERIE COUNTIES EASTWARD TO THE NORTHERN FINGER LAKES...ROUGHLY ALONG AND NORTH OF INTERSTATE 90. GIVEN THE PRESENCE OF THE AFOREMENTIONED NORTHWEST FLOW ALOFT AND RELATIVELY LOW FREEZING LEVELS AROUND 8 KFT...WE WILL HAVE TO BE ON THE ALERT FOR SEVERE STORMS AND/OR HAIL WITH ANY CONVECTION THAT MANAGES TO FIRE TOMORROW...PARTICULARLY ALONG THE LAKE BREEZE WHERE THE LOW-LEVEL FORCING WILL BE STRONGEST AND COULD LEAD TO SUSTAINED UPDRAFTS. TEMPS FRIDAY WILL REMAIN A LITTLE BELOW NORMAL...WITH 850 MB READINGS OF +8 TO +10C SUPPORTING HIGHS A LITTLE COOLER THAN TODAYS...GENERALLY LOW-MID 70S WITH SOME UPPER 60S SPRINKLED IN ACROSS PARTS OF THE SOUTHERN TIER AND TUG HILL. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... WHILE ANY CONVECTION SHOULD DIE OUT FAIRLY QUICKLY FRIDAY EVENING AS TEMPS ALOFT CONTINUE TO MODERATE AND WE LOSE HEATING...HAVE RE-INSERTED A LOW CHC POP FOR A FEW HOURS JUST TO COVER ANY ACTIVITY THAT DOES MANAGE TO LINGER INTO THE EARLY EVENING HOURS. OTHERWISE...EXPECT A DRY AND QUIET REST FRIDAY NIGHT AND SATURDAY MORNING...AS WE WILL BE SITUATED UNDER WEAK RIDGING BETWEEN THE DEPARTING SHORTWAVE TO THE EAST...AND ANOTHER STRONG SHORTWAVE DIGGING ACROSS THE UPPER GREAT LAKES. AS WE GET INTO SATURDAY AFTERNOON AND EVENING...THIS NEXT SHORTWAVE TROUGH AND ASSOCIATED SURFACE WAVE/COLD FRONT WILL DROP FURTHER SOUTHEAST TOWARD OUR AREA...WITH INCREASING INSTABILITY AND SYNOPTIC SCALE FORCING HELPING TO INITIATE CONVECTION BY MID TO LATE AFTERNOON. AS LARGE-SCALE LIFT BECOMES EVEN MORE IMPRESSIVE MORE SATURDAY EVENING...THIS ACTIVITY SHOULD CONTINUE TO INCREASE IN COVERAGE...ENOUGH TO WARRANT LIKELY POPS FOR SATURDAY NIGHT. WITH MID-LEVEL WINDS INCREASING TO 40-50 KNOTS LATER SATURDAY AFTERNOON AND EVENING...THERE WILL ALSO BE AN INCREASING RISK FOR SEVERE STORMS WITH DAMAGING WIND GUSTS...SOMETHING THAT WILL BEAR WATCHING. SUNDAY...THE COLD FRONT WILL CLEAR OUR AREA BY MID TO LATE MORNING...ENOUGH TO ALLOW FOR AN INCREASE IN SUNSHINE AND A RETURN TO DRIER WEATHER AFTER SOME LEFTOVER SHOWERS/STORMS EARLY IN THE MORNING. 850 TEMPS AROUND +9C WILL ALLOW FOR ONE LAST DAY OF COMFORTABLE TEMPERATURES IN THE 70S...BEFORE MORE SUMMERLIKE CONDITIONS RETURN FOR EARLY NEXT WEEK. MORE ON THAT BELOW... && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... THE START OF THE PERIOD LOOKS TO BE IN GOOD SHAPE WITH WEAK SURFACE HIGH PRESSURE BUILDING OVER THE LOWER GREAT LAKES SUNDAY NIGHT AND MONDAY BEHIND DEPARTING COLD FRONT. WEAK COOL FRONT LOOKS TO WORK THROUGH THE AREA MONDAY NIGHT AND EARLY TUESDAY WITH A CHANCE FOR PRECIPITATION WITH IT. THIS FRONT LOOKS TO WORK JUST TO THE SOUTH OF THE AREA INTO THE OHIO VALLEY BY TUESDAY AFTERNOON...BEFORE TRYING LIFTING BACK NORTHWARD AS A WARM FRONT TUESDAY NIGHT AND WEDNESDAY. THIS BOUNDARY SHOULD REMAIN SOUTH OF THE AREA...BUT NORTHERN EDGE OF ASSOCIATED PRECIPITATION SHIELD COULD WORK NORTHWARD INTO THE AREA. CANADIAN HIGH PRESSURE LOOKS TO BUILD BACK DOWN ACROSS THE LOWER GREAT LAKES WEDNESDAY NIGHT AND THURSDAY. TEMPERATURES LOOKING TO START OUT ABOVE NORMAL FORM MONDAY WITH 850 MB TEMPERATURES NEAR 16-18C EASILY SUPPORTING TEMPERATURES IN THE MID 80S...BUT TEMPERATURES SHOULD FALL BACK TO NEAR NORMAL LEVELS OR EVEN SLIGHTLY BELOW WITH 850 MB TEMPERATURES FOR THE REMAINDER OF THE PERIOD GENERALLY 10-12C. && .AVIATION /03Z FRIDAY THROUGH TUESDAY/... SEVERAL WEAK SHORT WAVE LIFTING OUT AHEAD OF AN APPROACHING UPPER LEVEL TROUGH WILL GENERATE A FEW MORE SHOWERS OR THUNDERSTORMS ACROSS PARTS OF WESTERN NEW YORK THROUGH ABOUT 02Z. A STRONGER UPPER LEVEL IMPULSE...ADVANCING TOWARD LAKE MICHIGAN EARLY THIS EVENING...IS FORECAST TO PUSH THROUGH WESTERN AND CENTRAL NEW YORK BETWEEN 09Z AND 12Z. SCATTERED SHOWERS AND POSSIBLE THUNDERSTORMS WILL ACCOMPANY THE PASSING SHORT WAVE. VSBYS MAY BRIEFLY LOWER TO MVFR LEVELS WITH THESE SHOWERS...BUT EXPECT MAINLY VFR CIGS. THE COMBINATION OF DAYTIME HEATING AND RELATIVELY COLD TEMPERATURES ASSOCIATED WITH THE DEEPENING UPPER LEVEL TROUGH WILL BRING ANOTHER CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS LATE FRIDAY MORNING INTO FRIDAY AFTERNOON. WHILE MAINLY VFR CONDITIONS WILL BE THE RULE...CIGS AND VSBYS COULD BRIEFLY LOWER TO MVFR WITH ANY CONVECTION THAT DEVELOPS. RELATIVELY LOW FREEZING LEVELS MAY ALSO PRODUCE SOME SMALL WITH ANY THUNDERSTORMS THAT DEVELOP DURING THE AFTERNOON. LOOKING FURTHER OUT...LOOK FOR GENERALLY VFR CONDITIONS ON THROUGH THE UPCOMING WEEKEND WITH POSSIBLE BRIEF LOWERING TO MVFR CONDITIONS THURSDAY NIGHT AND FRIDAY IN A FEW SCATTERED SHOWERS...AND AGAIN SATURDAY NIGHT AND EARLY SUNDAY WITH A WEAK COOL FRONTAL PASSAGE. && .MARINE... A SHORT WAVE CROSSING THE REGION WILL BRING AN INCREASE IN SOUTHWEST WINDS ALONG THE NORTHEASTERN THIRD OF LAKE ERIE THIS EVENING. THE COOL AIR ALOFT WILL MIX DOWN AND PRODUCE GUSTY WINDS BUILDING WAVES TO AN AVERAGE OF 4 FEET. WINDS AND WAVES MAY DIMINISH SOMEWHAT EARLY TONIGHT...BUT SHOULD INCREASE AGAIN LATE TONIGHT AND EARLY FRIDAY AHEAD OF A WEAK FRONT AND SHORT WAVE HELPING TO MIX GUSTY WINDS DOWN TO THE LAKE SURFACE. THEREFORE WILL MAINTAIN A SMALL CRAFT ADVISORY ALONG THE NEARSHORE WATERS OF LAKE ERIE THROUGH FRIDAY MORNING. GUSTY WINDS WILL AGAIN ARISE ON SATURDAY EVENING...THEN LIGHTER WINDS ARE EXPECTED THROUGH THE REST OF THE WEEKEND AND EARLY NEXT WEEK. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 12 PM EDT FRIDAY FOR LEZ020-040-041. && SYNOPSIS...JJR NEAR TERM...RSH/JJR SHORT TERM...JJR LONG TERM...TMA AVIATION...TJP MARINE...TMA
Hazardous weather outlook, Jul 12, 5:21 AM EDT, 18 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 521 AM EDT THU JUL 12 2007 NYZ001>008-010>014-019>021-085-130930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 521 AM EDT THU JUL 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-130930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 521 AM EDT THU JUL 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF RSH
In the hours before
Special weather statement, Jul 12, 11:20 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1120 PM EDT THU JUL 12 2007 NYZ010>012-019-020-085-130415- CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY-GENESEE NY-WYOMING NY- 1120 PM EDT THU JUL 12 2007 ...STRONG THUNDERSTORM MOVING ACROSS THE AREA... THUNDERSTORMS WILL TRACK EAST ACROSS THE AREA THROUGH 1215 AM EDT. THESE STORMS WILL PRODUCE HEAVY RAIN...FREQUENT LIGHTNING AND POSSIBLY MARBLE SIZED HAIL. MOST OF THE STORMS WILL BE CONCENTRATED ACROSS THE SOUTHERN HALF OF ERIE COUNTY AND NORTHERN CHAUTAUQUA COUNTY. TJP
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 10:44 PM EDT | Special Marine Warning | BUF | 61 min | |
| Jul 13, 4:57 AM EDT | Severe Thunderstorm Warning | BUF | Erie, Wyoming | 33 min |
| Jul 13, 5:31 AM EDT | Severe Thunderstorm Warning | BUF | Livingston, Wyoming | 29 min |
| Jul 13, 6:33 AM EDT | Special Marine Warning | BUF | 27 min | |
| Jul 13, 7:36 AM EDT | Special Marine Warning | BUF | 24 min | |
| Jul 13, 8:29 AM EDT | Special Marine Warning | BUF | 46 min | |
| Jul 13, 8:42 AM EDT | Severe Thunderstorm Warning | BUF | Jefferson | 63 min |
| Jul 13, 9:19 AM EDT | Special Marine Warning | BUF | 41 min | |
| Jul 13, 10:42 AM EDT | Special Marine Warning | BUF | 33 min |
Nearby
Severe Thunderstorm Warnings in New York, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.